Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 52, NWS Jackson, KY

August 18, 2021Estill County, Kentucky

NWS Jackson, KY issued this river flood advisory at Aug 18, 2021, 11:42 PM EDT for Estill County, Kentucky. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 11:42 PM EDT (03:42 UTC)
Expired
Aug 19, 2021, 4:45 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 18.02 ft at Aug 20, 2021, 12:00 AM EDT.

actionminormoderate15202508/1908/20
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

817 
WGUS83 KJKL 190342
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1142 PM EDT Wed Aug 18 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Kentucky River near Ravenna affecting Estill County.

For the Kentucky River...including Whitesburg, Hazard, Jackson, 
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday morning.

&&


KYC065-191545-
/O.NEW.KJKL.FL.Y.0052.210819T0342Z-210820T0000Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1142 PM EDT Wed Aug 18 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Kentucky River near Ravenna.
* From this evening to tomorrow evening.
* At 11:15 PM EDT Wednesday the stage was 17.0 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to rise to a crest of 17.1 feet 
  after midnight tonight.


&&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

CMF
1 follow-up statement
325 
WGUS83 KJKL 190845
FLSJKL

Flood Advisory
National Weather Service Jackson KY
445 AM EDT Thu Aug 19 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

KYC065-190945-
/O.CAN.KJKL.FL.Y.0052.000000T0000Z-210819T0845Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
445 AM EDT Thu Aug 19 2021

...The Flood Advisory for the Kentucky River near Ravenna has been 
cancelled...

The Flood Advisory is cancelled for
  the Kentucky River near Ravenna.
* At 4:15 AM EDT Thursday the stage was 16.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to fall this morning.


&&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

CMF

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Aug 18, 11:09 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 18, 11:09 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1109 PM EDT Wed Aug 18 2021

.UPDATE...
Issued at 1109 PM EDT WED AUG 18 2021

Earlier convection that moved into the CWA has dissipated to
sprinkles if that at it moved further toward the headwaters of the
Cumberland and Kentucky rivers. Additional showers are moving
across central KY with some thunderstorms in eastern middle TN as
a shortwave trough moves into the OH Valley region. Guidance
suggests shower activity with at least scattered coverage should
eventually work east and/or develop across the area overnight.
Some minor adjustments were made to the hourly grids based on
recent radar, observation, and satellite trends.

UPDATE Issued at 825 PM EDT WED AUG 18 2021

Hourly grids have been updated based on recent observations,
satellite imagery, and radar trends with weakening convection
near the I 75 corridor that moved in from the TN Cumberland
Plateau. Overall, this led to only minor changes at this point.
With a shortwave trough working across the region, additional
scattered showers and perhaps a thunderstorm are anticipated
overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 500 PM EDT WED AUG 18 2021

All was quiet as of late afternoon, but an area of showers and
thunderstorms was about to move into our southwest counties from
the west. This was occurring in association with a weak shortwave
trough. This wave will continue northeast and merge into a broader
but also weak trough over the Great Lakes during the period. It
will result in a potential for showers and thunderstorms spreading
northeast over the forecast area tonight, but activity will be
limited by the diurnal min for convection. An uptick in activity
is expected during the day Thursday, with a peak in the early
afternoon with assistance from limited heating. As the wave
shifts east on Thursday night and heating is lost, most activity
should die out. With very modest, largely unidirectional flow
aloft and a moist atmosphere, training of cells could offer some
localized heavy rain on Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 514 PM EDT WED AUG 18 2021

Concerning the upper levels, the models are in decent agreement
through the weekend. They show a weak trough positioned across the
Ohio Valley to start on Friday. This trough eventually closes off
and hovers over the region further into the weekend, helping to keep
the southern ridge to our south for a little while longer, while
weather across our area remains unsettled. Moving towards the end of
the weekend and into the workweek, the trough is eventually able to
shift its way northeast. Over our area, heights rise as ridging
finally builds in from the southwest, acting to limit the convection
somewhat and allow for an overall warming trend into the remainder
of the period.

Sensible weather will feature daily chances for showers and storms
through the weekend. These chances are aided in part by an upper
level wave moving over the Northern Plains and Upper Mississippi Valley
helping to support a surface low attempting to drag an associated
front towards the area. As the ridge builds in and high pressure
starts to move ,chances for storms look to gradually decrease over
the coming days. However, a few weak waves of energy passing through
the flow will ensure chances do not disappear completely. Highs will
warm through the period, going from the low 80s Friday, to the upper
80s by the middle of next week. Lows generally stay in the mid to
upper 60s. However, as conditions dry out, a general return to a
familiar ridge-valley split overnight is expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 832 PM EDT WED AUG 18 2021

At issuance time mostly VFR was occurring across the region with
isolated MVFR ceilings or vis due to showers/storms near Tn
border near the I 75 corridor. The convection near the TN border
has been weakening and convection further west and southwest of
the area will likely weaken as sunset passes. However, a shortwave
trough will be moving across the area tonight, and additional
scattered showers and perhaps a thunderstorm are anticipated.
Confidence in occurrence and timing at any given location is too
low to mention any prevailing TS, but some VCTS has been used. A
diurnal uptick in coverage of convection is likely after 14Z and
some MVFR vis and or ceilings will be possible in this. Aside from
convection, fog or stratus build down is expected to bring a
deterioration in conditions after 6Z, particularly valleys, and
some IFR vis and or ceilings should occur through about 16Z.
Outside of any thunderstorms, the last 6 to 9 hours of the period
should feature prevailing VFR conditions.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...HAS
AVIATION...JP
Hazardous weather outlook, Aug 18, 4:48 PM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
448 PM EDT Wed Aug 18 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
448 PM EDT Wed Aug 18 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times through the period, some of
which may bring locally heavy rainfall on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:37 AM EDTSpecial Weather StatementJKLWhitley38 min
Aug 19, 5:44 AM EDTRiver Flood AdvisoryJKLEstill, Powell12 hr
Aug 19, 9:46 AM EDTAreal Flood AdvisoryJKLEstill119 min
Aug 19, 9:54 AM EDTAreal Flood AdvisoryJKLMagoffin117 min
Aug 19, 10:15 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Morgan, Powell, Wolfe3 hr
Aug 19, 10:37 AM EDTFlash Flood WarningJKLMagoffin3 hr
Aug 19, 10:47 AM EDTFlash Flood WarningJKLWolfe3 hr
Aug 19, 12:22 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Rowan3 hr
Aug 19, 12:45 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Powell, Wolfe3 hr
Aug 19, 1:00 PM EDTAreal Flood WarningJKLEstill8 hr
Aug 19, 1:40 PM EDTAreal Flood WarningJKLEstill, Lee, Magoffin, Powell, Wolfe2 hr
Aug 19, 1:53 PM EDTAreal Flood AdvisoryJKLPike4 hr
Aug 19, 2:34 PM EDTFlash Flood WarningJKLPike3 hr
Aug 19, 3:14 PM EDTRiver Flood AdvisoryJKLLee16 hr
Aug 19, 3:14 PM EDTRiver Flood AdvisoryJKLEstill21 hr
Aug 19, 5:12 PM EDTAreal Flood AdvisoryJKLPowell, Wolfe5 hr
Aug 19, 5:20 PM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Aug 19, 5:52 PM EDTRiver Flood WarningJKLEstill, Powell45 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.